Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS State College, PA

June 18, 2018McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2018, 7:51 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 7:51 PM EDT (23:51 UTC)
Expired
Jun 18, 2018, 8:45 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 105 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:15 PM EDTTSTM WND DMGGarland, PATREES AND WIRES DOWN ALONG ROUTE 426.
Jun 18, 8:19 PM EDTTSTM WND DMG1 Wsw Youngsville, PATREE ON A HOME ALONG ROUTE 6.
Jun 18, 8:24 PM EDTTSTM WND DMG4 Sse Youngsville, PATREES AND WIRES DOWN ALONG ROUTE 62.
Jun 18, 8:33 PM EDTTSTM WND DMG2 Ne Cherry Grove, PATREES ON WIRES ON CHERRY GROVE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS51 KCTP 182351
SVRCTP
PAC083-123-190045-
/O.NEW.KCTP.SV.W.0051.180618T2351Z-180619T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
751 PM EDT MON JUN 18 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Warren County in north central Pennsylvania...
  McKean County in north central Pennsylvania...

* Until 845 PM EDT.

* At 748 PM EDT, severe thunderstorms were located along a line
  extending from near Ashford to 6 miles north of Scandia to near
  Cambridge Springs, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Downed trees or tree limbs are expected in some spots.

* Locations impacted include...
  Warren, Bradford, Kane, Port Allegany, Sheffield, Columbus,
  Youngsville, Smethport, Wetmore, Russell, Shinglehouse, Betula,
  Spring Creek, Rew, Crosby, Ludlow, Marshburg, Kinzua Bridge State
  Park, Scandia and Lottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7820 4162 7820 4162 7841 4160 7842
      4160 7848 4163 7850 4163 7961 4199 7961
TIME...MOT...LOC 2348Z 298DEG 35KT 4228 7869 4201 7903 4183 8004 

HAIL...<.75IN
WIND...60MPH
 
$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:21 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 18, 6:21 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
621 PM EDT Mon Jun 18 2018

.SYNOPSIS...

Heat and humidity will be broken by a cold front dropping down
from the north tonight.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

As of 6PM, the squall line that fired along the lake breeze and
trekked SE across the region is a weakened remnant of its
former self as it moves through the lower Susq Valley. The
storms were mainly garden variety summer downpours as they
valiantly fought the very warm air aloft.

The next round of showers and thunderstorms preceding the
cold front is just north of the NY border and will drop into
the Northern Mountains over the next 1-3 hours. There may be
little or no thunder left in the convection preceding the front
by the time it reaches southern PA late tonight.

SPC MRGL risk of severe is painted into the northern half of
the area for storms this evening and tonight.

Moist llvl air, and initially weak WNW flow behind the cold
front will lead to some low stratus (and at least light fog)
over the northern mountains between midnight and daybreak
Tuesday with some lingering scattered showers possible.

The expected large percentage of cloud cover later tonight,
and the weak llvl advection of dry air will lead to another
very warm/muggy night over most of the region (except for the
far northern zones where temps will slide into the low 60s
late). Elsewhere, mins will range from the upper 60s to mid 70s.

High PWAT air of "1.5-2.0" and additional TSRA will bring the
chc for locally excessive rain and at least minor flooding with
some of the larger TSRA/Storm clusters...mainly across northern
PA where the precip intensities are likely to be the greatest
before the convection starts to weaken later tonight as it sags
south of Interstate 80.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Deep dry air advection in the wake of the cold front will lead
to a much more comfortable day with respect to temperature and
humidity as sfc dewpoints slide through the 50s across at least
across the northern half to two thirds of the CWA during the
day (and perhaps below 50F by late in the day across the
Northern Mtns).

Most model and short range ensemble guidance paints a generally
dry day across the south Tuesday. However, NBM guidance still
holds onto scattered showers/poss TSRA over our SW zones, so we
left in approx 50 percent pops in there..

The push of dry air continues and almost everywhere over
South-central PA late Tues/Tues night (and the Laurel Highlands
will be below 60 by Midnight Tues night). Most of the showers
should be shunted off to our SW for Tuesday night.

Max temps Tuesday will vary from the upper 70s over the north,
to the mid-upper 80s in the SE or still near to several Deg F
above normal. Mins early Wed morning will range from the low-
mid 50s across the northern tier, to the mid 60s in the south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Stalled frontal boundary stretched out to our south looks to edge
back northward midweek, bringing mention of tstms back into central
PA. Activity looks to be mainly scattered, though storms will be
more numerous across the southern tier.

By Thu, building high pressure over the northeastern U.S.
should push any lingering showers south of the area. Drier air
pushing in from the north will allow lows to fall into the upper 40s
over the northern mountains both Thu and Fri morning.

As the high pulls off the East Coast over the weekend, returning
southerly flow and a filling upper low over the midwest will bring
moisture and a renewed chance of unsettled weather - mainly
scattered showers - back into the area from the SW. Temperatures
will remain close to June normals through this period.

Hugh pressure builds in across the Great Lakes for early next week,
bringing dry weather and cooler mornings.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Regional radar at 2130Z showing isolated showers/thunderstorms
over the I-80 corridor of central Pa. A brief vis reduction is
possible in this area through early evening, then models
indicate these showers/storms will dissipate. Main focus will
shift toward another line of thunderstorms entering northwest
Pa around 00Z in association with an approaching cold front.
Models indicate a brief vis reduction is possible over roughly
the northern half of the state between 00Z-04Z, with less chance
across southern Pa, as storms weaken late tonight.

A plume of higher low level moisture, combined with upslope
flow ahead of cold front, appears likely to produce a period of
low (IFR) cigs over the northwest mountains (KBFD) late tonight
and over the the Laurel Highlands (KJST) later Tuesday morning.
For areas east of the Appalachians, the drying effect of
downsloping flow should yield no worse than MVFR cigs early
Tuesday morning from KAOO northeast through KUNV/KIPT and VFR
conditions over southeast Pa (KMDT/KLNS).

Improving and mainly VFR conditions are expected later Tuesday
morning and afternoon as drier air pushes into the region from
the north. Lingering areas of MVFR CIGS and high end MVFR vsbys
in HZ or showers is possible near and to the south of a KJST to
KAOO line - especially if a few of the more northern model
solutions with the stalling frontal boundary verifies.

.Outlook...

Wed...Showers/cig reductions possible southern Pa.

Thu...No sig wx expected.

Fri...PM showers/cig reductions possible central mountains.

&&

.CLIMATE...
Record max temperatures for June 18th:

Harrisburg:		97 in 1957
Williamsport: 	97 in 1994
Altoona:		92 in 1994
Bradford: 		87 in 1994
State College:	94 in 1923

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ027-028-036-
049>053-056>059-063>066.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...La Corte/Lambert
SHORT TERM...Lambert
LONG TERM...Evanego
AVIATION...Fitzgerald/Lambert
CLIMATE...
Hazardous weather outlook, Jun 18, 4:12 AM EDT, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
412 AM EDT Mon Jun 18 2018

PAZ027-028-036-056-057-059-063>066-190815-
Mifflin-Juniata-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
412 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>026-033>035-190815-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
412 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-037-041-042-045-046-190815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
412 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

A few strong to severe thunderstorms with gusty winds are possible
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ049>053-058-190815-
Union-Snyder-Montour-Northumberland-Columbia-Schuylkill-
412 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

A few strong to severe thunderstorms with gusty winds are also
possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 18, 4:12 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT MON JUN 18 2018

PAZ017-182045-
Clearfield PA-
412 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
445 PM EDT...

At 412 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Punxsutawney, moving east at 40 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Clearfield, Philipsburg, Woodland, Curwensville, Hyde, Osceola Mills,
Plymptonville, Rockton, Chester Hill, Houtzdale, Jeffries,
Morrisdale, Irvona, West Decatur, Coalport, Ramey, Brisbin, Westover,
Mahaffey and Grampian.

LAT...LON 4110 7880 4100 7814 4092 7818 4091 7822
      4088 7823 4088 7825 4087 7824 4086 7825
      4084 7829 4082 7830 4076 7837 4073 7836
      4072 7878 4073 7881
TIME...MOT...LOC 2012Z 289DEG 33KT 4097 7884

RXR
Special weather statement, Jun 18, 4:12 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT MON JUN 18 2018

PAZ012-018-019-041-045-046-182045-
Southern Lycoming PA-Northern Centre PA-Southern Clinton PA-
Northern Clinton PA-Northern Lycoming PA-Southern Centre PA-
412 PM EDT MON JUN 18 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CENTRE...LYCOMING...AND
CLINTON COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Waterville to near Monument to near
Moshannon. Movement was southeast at 35 mph.

A brief downpour and winds in excess of 40 mph are possible.

Locations impacted include...
Williamsport, Lock Haven, Bellefonte, Montoursville, Jersey Shore,
Carroll, Pleasant Gap, Lamar, Zion, Mill Hall, Avis, Dunnstown,
Flemington, Duboistown, Castanea, Milesburg, Snow Shoe, Blanchard,
Clarence and McElhattan.

LAT...LON 4134 7677 4107 7709 4107 7714 4104 7714
      4099 7720 4083 7778 4096 7813 4096 7808
      4098 7809 4101 7806 4102 7807 4108 7778
      4136 7743
TIME...MOT...LOC 2011Z 278DEG 31KT 4130 7741 4107 7769 4100 7802

La Corte
Special weather statement, Jun 18, 4:41 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service State College PA
441 PM EDT MON JUN 18 2018

PAZ019-027-045-046-049>053-182115-
Columbia PA-Southern Lycoming PA-Southern Clinton PA-Union PA-
Northumberland PA-Montour PA-Mifflin PA-Snyder PA-Southern Centre PA-
441 PM EDT MON JUN 18 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND...
MIFFLIN...CENTRE...SNYDER...LYCOMING...MONTOUR...COLUMBIA...UNION...
AND CLINTON COUNTIES UNTIL 515 PM EDT...

At 441 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Duboistown to near Rebersburg to Pleasant
Gap. Movement was southeast at 35 mph.

A brief downpour and winds in excess of 40 mph are possible.

Locations impacted include...
Williamsport, Milton, Lewisburg, Montoursville, Mifflinburg, Carroll,
Woodward, Winfield, Pleasant Gap, Muncy, Watsontown, Lemont,
Hughesville, Zion, Houserville, Montgomery, Linntown, Centre Hall,
Duboistown and New Columbia.

LAT...LON 4122 7646 4090 7684 4071 7741 4084 7792
      4101 7743 4127 7712
TIME...MOT...LOC 2041Z 282DEG 31KT 4121 7711 4100 7736 4086 7776

La Corte
Special weather statement, Jun 18, 5:37 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service State College PA
537 PM EDT MON JUN 18 2018

PAZ051>053-058-182200-
Columbia PA-Northumberland PA-Montour PA-Schuylkill PA-
537 PM EDT MON JUN 18 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...MONTOUR...AND COLUMBIA COUNTIES UNTIL 600 PM EDT...

At 536 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Mifflinville to near Stonington. Movement was
east at 35 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Bloomsburg, Berwick, Shamokin, Mount Carmel, Shenandoah, Danville,
Mahanoy City, Frackville, Northumberland, Kulpmont, Ashland, Mcadoo,
Elysburg, Fairview-Ferndale, Riverside, Catawissa, Girardville,
Marshallton, Mifflinville and Lightstreet.

LAT...LON 4069 7638 4090 7680 4105 7637 4105 7623
      4095 7621 4090 7604 4091 7600 4086 7594
TIME...MOT...LOC 2136Z 275DEG 32KT 4101 7630 4089 7668

RXR
Special weather statement, Jun 18, 6:05 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service State College PA
605 PM EDT MON JUN 18 2018

PAZ053-058-182300-
Columbia PA-Schuylkill PA-
605 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND COLUMBIA
COUNTIES UNTIL 700 PM EDT...

At 605 PM EDT, Doppler radar indicated a strong thunderstorm over
Aristes, moving east at 40 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Pottsville, Tamaqua, Shenandoah, Mahanoy City, Frackville, St. Clair,
Ashland, Mcadoo, Port Carbon, Girardville, Hometown, Tuscarora, New
Philadelphia, Oneida, Grier City-Park Crest, Lavelle, Altamont,
Englewood, Delano and Nuremburg.

LAT...LON 4070 7581 4064 7599 4077 7639 4078 7638
      4080 7639 4097 7636 4096 7621 4095 7621
      4090 7604 4091 7600 4081 7589 4073 7576
TIME...MOT...LOC 2205Z 282DEG 33KT 4084 7630

RXR
Special weather statement, Jun 18, 6:56 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
656 PM EDT MON JUN 18 2018

PAZ004-190000-
Warren PA-
656 PM EDT MON JUN 18 2018

...STRONG THUNDERSTORMS APPROACHING WARREN COUNTY...

At 652 PM EDT, Doppler radar showed a line of strong thunderstorms
over Lake Erie moving southeast at 50 mph.

This line of thunderstorms, with strong wind gusts and torrential
downpours, will likely overspread Warren county around 8 pm.

LAT...LON 4200 7892 4199 7892 4176 7961 4200 7960
TIME...MOT...LOC 2252Z 283DEG 49KT 4246 7948 4204 8082

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:43 AM EDTSpecial Weather StatementCTPWarren47 min
Jun 18, 12:36 PM EDTSpecial Weather StatementCTPMcKean, Warren54 min
Jun 18, 1:32 PM EDTSpecial Weather StatementCTPColumbia, Montour58 min
Jun 18, 1:51 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland54 min
Jun 18, 2:09 PM EDTSpecial Weather StatementCTPFranklin51 min
Jun 18, 2:45 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland2 hr
Jun 18, 2:48 PM EDTSpecial Weather StatementCTPSchuylkill27 min
Jun 18, 3:34 PM EDTSpecial Weather StatementCTPCentre41 min
Jun 18, 4:12 PM EDTSpecial Weather StatementCTPClearfield33 min
Jun 18, 4:41 PM EDTSpecial Weather StatementCTPUnion34 min
Jun 18, 5:37 PM EDTSpecial Weather StatementCTPColumbia23 min
Jun 18, 6:05 PM EDTSpecial Weather StatementCTPSchuylkill55 min
Jun 18, 6:56 PM EDTSpecial Weather StatementCTPWarren64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.